Font Size

Post-Menopausal Vaginal Hemorrhage Related to the Use of a Hop-Containing Phytotherapeutic Product

Date: 26 October 2015

Lareb recently published a case-report about two 54-year-old women who developed abdominal cramps and vaginal hemorrhage as a result of endometrial hyperplasia during treatment with a hop-containing phytotherapeutic product (MenoCool®) for post-menopausal complaints.

The women used the hop-containing phytotherapeutic product (418 mg of hop per tablet) twice daily (1 and 0.5 tablets by both patient A and B). Patient A developed abdominal cramps and vaginal hemorrhage after 2 months of use. After gynecological examination, she was diagnosed with endometrial hyperplasia. The patient was treated with a curettage. The hop-containing phytotherapeutic product was discontinued, and the patient recovered. Patient B developed abdominal pain/cramps and vaginal hemorrhage after 5 months of use. A cervix smear, internal examination, and ultrasound were performed. Due to the thickness of the endometrium, a pipelle endometrial biopsy was performed. Results showed no indication for cervix cancer. The use of MenoCool® was ceased; follow-up information received from the patient shortly thereafter indicated that she had almost entirely recovered from the abdominal pain/cramps and vaginal hemorrhage. Hop (Humulus lupulus) has phytoestrogenic properties that may be the cause of endometrial hyperplasia and subsequent vaginal hemorrhage.

Based on the described cases and five earlier case reports to the Dutch pharmacovigilance center, we suggest a causal relation between vaginal bleeding due to endometrial proliferation after menopause associated with the use of this hop-containing product. Phytoestrogenic products for relief of menopausal symptoms are available as over-the-counter preparations, and consumers often mistakenly believe that they do not cause adverse drug reactions. In the differential diagnosis, it is important to be aware that the use of a dietary supplement or an herbal drug with phytoestrogenic properties may be a possible cause of post-menopausal bleeding.

Article: van Hunsel F, van de Koppel S, van Puijenbroek E. Post-Menopausal Vaginal Hemorrhage Related to the Use of a Hop-Containing Phytotherapeutic Product. Drug Saf – Case Reports 2015;2:14 

For more information: info@lareb.nl

Subscribe to our newsletter